Illinois, 2021

Damaging Winds in Illinois, July 14, 2021

July 14, 2021 · NWS DVN · 3 events in 2 counties and zones

Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening of Wednesday, July 14. Some of the storms produced damaging winds and several tornadoes, most of which only briefly touched down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening of Wednesday, July 14. Some of the storms produced damaging winds and several tornadoes, most of which only briefly touched down. Brief torrential rainfall was also observed with the stronger storm cells. The areas that were hit hardest were in Delaware and Jones counties in IA, where a total of 5 tornadoes occurred. An additional 7 tornadoes touched down in eastern IA, with no visible damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 5:42 PM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Wed Jul 14 2021

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 230 PM CDT Wed Jul 14 2021

Showers and thunderstorms continue though the afternoon along and
east of the Mississippi River, with a greater chance this evening
through tonight through much of the area. Severe thunderstorms
are possible. The Storm Prediction Center has us in an Enhanced
Risk for severe weather today through tonight, with a Slight Risk
extending down to Interstate 80. Currently, temperatures are
sitting in the mid 80s, coupled with dew points in the mid 70s.
This is creating a very muggy environment, favorable for storms
through the evening. Areas to the north are much cooler, in the
low 70s and upper 60s, owing to the line of showers and heavy
storms that moved through. Cut down on max temperatures due to
the amount of cloud cover produced by morning and early afternoon
convection. Gusty southerly winds will be seen through the
evening, as we are within the warm sector of the slowly passing
low pressure system sliding through our north. The strong LLJ
continues to pump through the region, providing support for
further development and maintenance of thunderstorms through the
night.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 230 PM CDT Wed Jul 14 2021

Potent little upper shortwave pushes through the upper Midwest
tonight, with the attendant surface low trailing through our north.
The low is very slow moving and nearly stalled out, where its
boundaries will be the focus for thunderstorms tonight. Plenty of
instability will be present tonight, coupled with many sources of
surface and upper level forcing, which will help to develop and
maintain thunderstorms through the night. Storms have the potential
to be strong to severe, with main severe hazards being hail and
severe wind gusts over night.

Compared to previous model runs, the convective system from
earlier today was much farther south than was advertised
yesterday. With this said, it would seem that the boundary is a
bit farther south than models initially indicated, which can push
convective activity farther south into our area. Specifically, we
can see more activity between Highways 20 and 30. More recently,
short term guidance has been indicating favorable wind fields
within the vertical, which would lead to a little higher tornado
threat than was initially advertised. We will continue to monitor
this, as there is low confidence due to the lack of consistency
between guidance. High moisture content will also be found in much
of the area, especially ovenight. This will assist in generating
heavy rainfall for the areas experiencing thunderstorms. Again,
areas in the north have been very dry, making the ground pretty
solid. With this being the case, the ground won't be able to
handle really heavy rainfall rates and can turn into more runoff.
This would lead to flash flood concerns.

Given moderate instability and sufficient shear, we can see some
initially discrete supercells. Eventually, these storms are expected
to quickly grow upscale, where embedded supercell structures may
still exist. Prior to upscale growth, we will see our best chance
for all hazards, such as large hail, damaging winds, and even a few
tornadoes. As we transition into a more MCS structure, we will see
the hazards switch to damaging winds, torrential rainfall (1-3" rain
rates possible), and some embedded hail. After dark, the severe
threat will start to wind down, but the thunderstorms are expected
to continue through the night, slowly creeping south towards
Interstate 80. This will be due, in part, to the continuously strong
LLJ pumping air into the southward creeping cold front, enhancing
convergence over our area. With all storms, there will be frequent
lightning as well.

Tomorrow will be another stormy day for most, as the cold front
finally starts its departure from our area. There is still a risk
for severe weather, where the Storm Prediction Center has a Marginal
Risk for severe weather. Along with thunderstorms, we will still
have some anomalously high moisture content in the vertical profile,
which will aid in creating high rain rates, between 1-3" per hour
possible. The Weather Prediction Center has issued a Slight Risk for
Excessive rainfall, indicating that heavy rain is possible, which
can lead to flash flooding. The southern half of our forecast area
will be especially vulnerable, as these areas have seen several
inches of rain over the past couple weeks. This will lead to rapid
piling up of water in areas, especially if repeating thunderstorms

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 230 PM CDT Wed Jul 14 2021

Key Message:

1) Lingering showers and storms can be seen through part of Friday,
generally along and south of Interstate 80.

2) Upper ridge in west build east, leading to relatively dry and
seasonal weather though next week.

Friday Through Weekend...

Exiting wave from Thursday has a chance to lead to some residual
showers and storms through the forecast area. Some placement
differences exist between guidance, but the wave is progged to move
out by evening on Friday. As this wave exits, high pressure builds
into the area, leaving us dry through the remainder of the weekend.
This will be associated with a large upper ridge that sets up over
the upper Midwest and Plains. Within this ridge, long term guidance
indicates the potential for a cut of low to form beneath the ridge.
This can lead to some chances for precipitation, but currently looks
to be south of our area. The CMC wants to bring some spotty showers
through the area on Saturday, but it is an outlier compared to
guidance. With that in mind, will keep it dry over the weekend.
Temperatures will be below normal, sitting around and in the low
80s, and the humidity will be relatively pleasant.

Next Week...

Upper ridge begins to weaken and center over the Rockies, resulting
in broad northwest flow over the forecast area. This is reflected
well with long term guidance. With this pattern setting up, that can
open up the door for shortwaves into the area. With this said, low
level flow will not be from the south, limiting the flow of moisture
and heat into the area. Considering these factors, we should have a
relatively dry and quiet week with near normal temperatures.
Humidity will be relatively high through the week, as dew points are
progged to be near 70. As mentioned prior, this coupled with the
abundance of corn can lead to some higher humidity than currently
advertised.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 642 PM CDT Wed Jul 14 2021

Strong thunderstorms moving into eastern Iowa will impact the CID,
DBQ and eventually MLI terminals this evening. These storms may
be capable of producing wind gusts over 50kts and very heavy rain
as they move through CID and DBQ between 00Z and 03Z this evening.
There is a lower potential for severe storms at MLI and BRL, but
thunderstorms are possible with strong gusty winds overnight. A
front slowly moving through the area will eventually bring in MVFR
and possibly IFR ceilings that will linger through much of
Thursday. There will also be areas of rain and scattered
thunderstorms Thursday, focusing more on the BRL and MLI
terminals.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Sheets
Hazardous weather outlook, Jul 14, 2:03 AM CST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
303 AM CDT Wed Jul 14 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
303 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along and north of a Freeport, Illinois to Belle
Plaine, Iowa line. There is a slight risk as far south as a
Mendota, Illinois to Ottumwa, Iowa line.

Super cells and organized bowing segments are likely ahead of a
slow moving cold front, especially in the afternoon and evening.
The main threats will be damaging winds, large hail and isolated
tornadoes. There is the potential for flash flooding especially
where slow moving thunderstorms move repeatedly over the same
areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday, there is a marginal risk for severe storms south of a
Rockford, Illinois to Bloomfield, Iowa line. The main threats will
be strong winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Local storm report, Jul 14, 8:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HEAVY RAIN       WALKER                  42.28N 91.78W
07/14/2021  M2.90 INCH       LINN               IA   PUBLIC

&&
Local storm report, Jul 14, 9:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     UNIVERSITY HEIGHTS      41.66N 91.55W
07/14/2021  E40 MPH          JOHNSON            IA   PUBLIC

            ESTIMATED A WIND GUST OF 40 MPH WITH PEA
            SIZED HAIL AND HEAVY RAIN.

1022 PM     TSTM WND GST     2 SE IOWA CITY          41.64N 91.51W
07/14/2021  M43 MPH          JOHNSON            IA   TRAINED SPOTTER

            THUNDERSTORM GUST FRONT IS MOVING THIS AREA.

&&
Local storm report, Jul 14, 9:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1048 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     2 NE BUCHANAN           41.79N 91.23W
07/14/2021  E60 MPH          CEDAR              IA   COUNTY OFFICIAL

            COUNTY OFFICIAL REPORTED ESTIMATED WIND
            GUSTS OF UP TO 60 MPH GENERALLY 6 MILES WEST
            OF THE TIPTON AREA.

&&

12
Local storm report, Jul 14, 10:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     TSTM WND GST     1 W NEW LIBERTY         41.72N 90.90W
07/14/2021  E60 MPH          CEDAR              IA   AMATEUR RADIO

            HAM RADIO RELAY OF ESTIMATED 60 MPH WIND
            GUST JUST WEST OF NEW LIBERTY.

&&

12
Local storm report, Jul 14, 10:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     SPRINGBROOK             42.16N 90.48W
07/14/2021  E60 MPH          JACKSON            IA   PUBLIC

            LAW ENFORCEMENT RELAYING A PUBLIC REPORT OF
            60 MPH WINDS NEAR SPRINGBROOK.

&&

12
Local storm report, Jul 14, 10:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     4 NW LANGWORTHY         42.22N 91.27W
07/14/2021                   JONES              IA   EMERGENCY MNGR

            DAMAGE TO HOME AND MACHINE SHED. REPORT
            RELAYED BY EM. POSSIBLE TORNADO. TIME
            ESTIMATED FROM RADAR.

&&

PS

The radar

The Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stephenson

When
July 14, 11:00 PM CST to 11:20 PM CST
Where
Stephenson County, 0.69 mi N of Kent
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.310, -89.900

Trees blown down.

Thunderstorm Wind, Carroll

When
July 14, 11:10 PM CST to 11:30 PM CST
Where
Carroll County, Lanark
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.100, -89.830

Large tree branch down just outside of town.

Thunderstorm Wind, Stephenson

When
July 14, 11:15 PM CST to 11:35 PM CST
Where
Stephenson County, 0.51 mi W of Freeport
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.280, -89.630

At least one tree reported down in Freeport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964499, 964500, 964501.